Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 293, NWS Pittsburgh, PA

August 27, 2003Butler County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 27, 2003, 8:22 AM EDT for Butler County, Pennsylvania. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2003, 8:22 AM EDT (12:22 UTC)
Expired
Aug 27, 2003, 9:15 AM EDT
In force
53 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Butler County, PA

The radar

The Pittsburgh radar (KPBZ), 32 km from the middle of the area, began a volume at 12:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 0.4 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1234 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
728 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 271222
SVRPBZ
PAC019-271315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
822 AM EDT WED AUG 27 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUTLER COUNTY IN PENNSYLVANIA

* UNTIL 915 AM EDT

* AT 822 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MARS...MOVING EAST AT 55 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  EVANS CITY...
  FOX RUN...
  MARS...
  NIXON...
  SAXONBURG...

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 4080 8013 4068 8013 4069 7975 4078 7975

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:17 AM EDT, 5 hours 5 minutes earlier.

Area forecast discussion, Aug 27, 3:17 AM EDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
317 AM EDT WED AUG 27 2003

WITH COLD FRONT STILL IN MICHIGAN, AND NO NEW GUIDANCE, THERE IS LTL TO
CHANGE. I DID UP POPS TODAY TO 50% FROM PIT SEWD, AND 40% NW OF PIT. IT
IS A LTL HIER THAN MY NEIGHBORS, BUT WITHIN THE 20% WINDOW PERMITTED.
LOOKS LIKE FRONT WILL FINALLY REACH MASON DIXON LINE BY MIDNIGHT
TONIGHT. KEPT THE IDEA OF SHWRS/TSTMS ALONG MY SRN TIER TIL MIDN. EVERY
TSTM SEEMS TO BE SVR WITH HAIL OR WIND OR FLOOD.

MAY NEED TO CONSIDER FLOOD WATCH. TRAINING THAT OCCURRED EARLIER S OF
CLE IS MOVING SE. WL WATCH AND SEE IF IT STRETCHES OUT AND STARTS
TRAINING IN MY CWA.

.PBZ...
MD...NONE.
OH...NONR.
PA...NONE.
WV...NONE.
Hazardous weather outlook, Aug 27, 6:35 AM EDT, 1 hour 47 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-271230-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
635 AM EDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA...EAST
CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THE PRIMARY
THREAT IS FOR LARGE HAIL AND DAMAGING WIND. THERE IS ALSO A RISK OF
FLOODING...ESPECIALLY IN EASTERN OHIO...NORTHERN WEST VIRGINIA...AND
WESTERN PENNSYLVANIA FROM JUST NORTH TO PITTSBURGH...SOUTHWARD.

.DAYS TWO THROUGH SEVEN...

ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA ON FRIDAY WHICH MAY
RESULT IN STRONG THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Aug 27, 5:16 AM EDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
516 AM EDT WED AUG 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 AM    CENTERVILLE               PA   WIND DAMAGE
08/27/03   WASHINGTON                     TREE DOWN.EMA
Special weather statement, Aug 27, 6:30 AM EDT, 1 hour 52 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-271400-

SEVERE WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
630 AM EDT WED AUG 27 2003

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THE PRIMARY
THREAT IS FOR LARGE HAIL AND DAMAGING WIND. THERE IS ALSO A RISK OF
FLOODING...ESPECIALLY IN EASTERN OHIO...NORTHERN WEST VIRGINIA...AND
WESTERN PENNSYLVANIA FROM JUST NORTH TO PITTSBURGH...SOUTHWARD.

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED. LISTEN TO NOAA WEATHER
RADIO FOR UPDATES.
Local storm report, Aug 27, 6:45 AM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
645 AM EDT WED AUG 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 AM    BARNESVILLE               OH   0.88 INCH HAIL
08/27/03   BELMONT                        (PUBLIC)
Special weather statement, Aug 27, 7:44 AM EDT, 38 minutes before
MDZ001-WVZ022-023-271300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
744 AM EDT WED AUG 27 2003

...THUNDERSTORMS WITH HEAVY RAIN AND GUSTY WINDS...

SHOWERS AND THUNDERSTORMS LADEN WITH ABUNDANT MOISTURE WILL CONTINUE
TO MOVE ACROSS THE AREA THIS MORNING. ALSO WINDS COULD GUST TO 45 MPH
ALONG WITH FREQUENT LIGHTNING AND SOME HAIL. VISIBILITIES WILL BE
REDUCED TO NEAR ZERO AT TIMES IN HEAVY RAIN AND FOG.
Special weather statement, Aug 27, 8:08 AM EDT, 14 minutes before
OHZ039>041-049-PAZ007-013-271330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
808 AM EDT WED AUG 27 2003

...THUNDERSTORMS WITH HEAVY RAIN AND GUSTY WINDS...

SHOWERS AND THUNDERSTORMS LADEN WITH ABUNDANT MOISTURE WILL CONTINUE
TO MOVE ACROSS THE AREA THIS MORNING. ALSO WINDS COULD GUST TO 45 MPH
ALONG WITH FREQUENT LIGHTNING AND SOME HAIL. VISIBILITIES WILL BE
REDUCED TO NEAR ZERO AT TIMES IN HEAVY RAIN AND FOG.
Special weather statement, Aug 27, 8:11 AM EDT, 11 minutes before
PAZ014-020>023-030-271400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
811 AM EDT WED AUG 27 2003

...THUNDERSTORMS WITH HEAVY RAIN AND GUSTY WINDS...

SHOWERS AND THUNDERSTORMS LADEN WITH ABUNDANT MOISTURE WILL CONTINUE
TO MOVE ACROSS THE AREA THIS MORNING. ALSO WINDS COULD GUST TO 45 MPH
ALONG WITH FREQUENT LIGHTNING AND SOME HAIL. VISIBILITIES WILL BE
REDUCED TO NEAR ZERO AT TIMES IN HEAVY RAIN AND FOG.

RAINFALL UP TO ONE INCH IN A SHORT PERIOD OF TIME MAY OCCUR.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 9:38 PM EDTSevere Thunderstorm WarningPBZWashington52 min
Aug 26, 9:43 PM EDTSevere Thunderstorm WarningPBZGreene47 min
Aug 26, 10:03 PM EDTSevere Thunderstorm WarningPBZAllegheny42 min
Aug 26, 10:11 PM EDTSevere Thunderstorm WarningPBZFayette49 min
Aug 26, 10:24 PM EDTSevere Thunderstorm WarningPBZWestmoreland51 min
Aug 27, 4:55 AM EDTSevere Thunderstorm WarningPBZWashington65 min
Aug 27, 5:36 AM EDTSevere Thunderstorm WarningPBZGreene54 min
Aug 27, 6:58 AM EDTFlash Flood WarningPBZFayette, Greene4 hr
Aug 27, 7:31 AM EDTSevere Thunderstorm WarningPBZGreene59 min
Aug 27, 8:01 AM EDTSevere Thunderstorm WarningPBZWashington44 min
Aug 27, 8:27 AM EDTSevere Thunderstorm WarningPBZAllegheny63 min
Aug 27, 8:48 AM EDTSevere Thunderstorm WarningPBZWestmoreland57 min
Aug 27, 9:06 AM EDTSevere Thunderstorm WarningPBZIndiana54 min
Aug 27, 9:15 AM EDTSevere Thunderstorm WarningPBZArmstrong60 min
Aug 27, 9:38 AM EDTSevere Thunderstorm WarningPBZWashington52 min
Aug 27, 9:53 AM EDTFlash Flood WarningPBZWashington3 hr
Aug 27, 10:04 AM EDTFlash Flood WarningPBZWestmoreland3 hr
Aug 27, 10:18 AM EDTSevere Thunderstorm WarningPBZWestmoreland42 min
Aug 27, 2:57 PM EDTSevere Thunderstorm WarningPBZGreene48 min
Aug 27, 3:09 PM EDTSevere Thunderstorm WarningPBZWashington96 min
Aug 27, 3:21 PM EDTSevere Thunderstorm WarningPBZFayette54 min
Aug 27, 4:04 PM EDTFlash Flood WarningPBZFayette3 hr
Aug 27, 4:10 PM EDTSevere Thunderstorm WarningPBZGreene65 min
Aug 27, 4:12 PM EDTFlash Flood WarningPBZGreene3 hr
Aug 27, 4:28 PM EDTSevere Thunderstorm WarningPBZWashington62 min
Aug 27, 4:36 PM EDTSevere Thunderstorm WarningPBZFayette54 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.